Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: elusive putative seizure disorder PattyG

Posted by Elizabeth on October 1, 2001, at 14:24:12

In reply to Re: elusive putative seizure disorder, posted by PattyG on September 29, 2001, at 9:23:16

Patty --

I'm close to your son's age, and my "episodes" (at least, the ones that have been noticed and documented) have been very infrequent too. I've had several MRIs and EEGs, all within normal limits. I had a SPECT scan -- a type of functional brain imaging -- which apparently was not within normal limits, although nobody to date has been able to explain the significance of these findings to me.

But anyway, because of the similarities, I'm interested to hear about your son's seizures. What happened during the two occasions, if you're willing to discuss it?

> My son does smoke pot and the doc says this can lower threshold for seizures. I have not idea, but found it interesting that after first seizure, he told son it was *withdrawal* from usage that could prompt an attack.

A neurologist at the hospital I went to tried to blame my various medications for it. First he said that opioids lower the seizure threshold, then he said opioid *withdrawal* lowers it. He also seemed to think that I was using benzodiazepines regularly (I take Klonopin or Xanax now and then, at most perhaps once a week) and could have been in withdrawal. (My boyfriend, who is great at talking to doctors who're pretending to have answers they don't have, and who's a neuropharmacologist by training though no longer by profession, quickly disabused him of this notion.) It didn't even occur to him that the antidepressant I'm taking, desipramine (one of the old tricyclics), could have been involved.

I'm taking Trileptal (oxcarbazepine), one of the newer anticonvulsants, and so far it seems to be agreeing with me. It's a less-toxic relative of Tegretol (carbamazepine), an older drug which is considered the gold standard for temporal lobe epilepsy. I'm surprised that your son's doctor chose Dilantin, since there are a lot of safer and more tolerable alternatives.

So anyway, I'm very interested to talk to you, or to your son, about his condition, to compare notes and perhaps offer mutual support. Hope to hear from you.

best,
-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:79454
URL: http://www.dr-bob.org/babble/20010927/msgs/79985.html